Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Missoula, MT

September 3, 20197 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 3, 2019, 1:44 PM MDT for 7 counties in Montana. It took effect at Sep 4, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 1:44 PM MDT (19:44 UTC)
In effect from
Sep 4, 2019, 12:00 PM MDT
Expired
Sep 4, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS85 KMSO 031944
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
144 PM MDT Tue Sep 3 2019

MTZ110-111-041945-
/O.NEW.KMSO.FW.W.0007.190904T1800Z-190905T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
144 PM MDT Tue Sep 3 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Winds: West 10-20 mph with gusts up to 30 mph. 

* Minimum humidities: 15-20%

&&

$$
2 follow-up statements
482 
WWUS85 KMSO 040858
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
258 AM MDT Wed Sep 4 2019

MTZ110-111-050200-
/O.CON.KMSO.FW.W.0007.190904T1800Z-190905T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
258 AM MDT Wed Sep 4 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* Affected area: 
  Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Winds: West 10-20 mph with gusts up to 30 mph. 

* Minimum humidities: 13-17%

&&

$$
335 
WWUS85 KMSO 050158
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
758 PM MDT Wed Sep 4 2019

MTZ110-111-050300-
/O.EXP.KMSO.FW.W.0007.000000T0000Z-190905T0200Z/
Deerlodge/West Beaverhead-East Beaverhead-
758 PM MDT Wed Sep 4 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* Winds will continue to decrease along with an increase in RH
  throughout this evening.


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 3, 3:23 AM MDT, 10 hours 21 minutes earlier.

Area forecast discussion, Sep 3, 3:23 AM MDT, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
323 AM MDT Tue Sep 3 2019

.DISCUSSION...Above normal temperatures with upper 80s and low
90s will return to the Northern Rockies today as a ridge of high
pressure rebounds over the region. Hazy conditions may be present
over west-central Montana and north-central Idaho, as area fires
continue to produce smoke. Isolated showers and perhaps a
thunderstorm or two will be possible across Lemhi County and
southwest Montana this afternoon and evening.

A dry cold front will push across western Montana and north-
central Idaho Wednesday afternoon. This will allow temperatures
to lower slightly, and bring gusty westerly winds. Wednesday will
be very similar to conditions we experienced on Monday.

A change to a more active and wetter weather pattern will return
to the Northern Rockies Thursday, as a series of shortwave troughs
move in from the southwest. Widespread showers and scattered
thunderstorms are expected to develop over north-central Idaho Thursday
afternoon, and continue to spread across western Montana Thursday
night. Chances for rain and scattered storms will continue through
Friday as well, before conditions begin to clear out on Saturday.

Forecast models continue to show a very deep trough of low
pressure impacting the Intermountain West Sunday through early
next week. In fact, the latest model runs have produced
increasingly cooler temperature profiles, which might suggest a
light dusting of snow on higher terrain (above 7000 feet) along
the Continental Divide by Tuesday. Most other locations Sunday
through Tuesday may very likely receive persistent rainfall, with
overall cool, raw conditions lasting for a few days. Since this
time period is still a week out, we'll save any of the finer
details for when we get a little closer to the weekend. In the
meantime, if you have plans Sunday through early next week, it
might be best to plan for much cooler, much wetter conditions.

&&

.AVIATION...A short-lived ridge of high pressure will rebound
over the Northern Rockies today, allowing temperatures to rise to
well above normal. Winds will be much lighter today compared to
Monday. Isolated showers and possibly a thunderstorm or two are
expected to develop over Lemhi county and southwest Montana,
potentially impacting KSMN and KBTM between 03/2200Z - 04/0200Z
this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.